Newbie with questions!

Greetings all! I am a recently diagnosed auto-immune hypothyroidism case with a lovely mix of hypoglycemia as well. I was just diagnosed two weeks ago. My family has a history of hypothyroidism, so this was something I knew I had to monitor.

Case history: I had been seeing my general practice doc for about 10 years and monitoring my levels annually. However, because I started having major issues with hypoglycemia she referred me to an endocrinologist. While my levels (TSH, T3, etc.) have all been within normal (low end, and barely in the normal range), my general doc never thought to do a thyroid antibody test. My endocrinologist did, and found that I do have the markers. Normal levels of the antibodies (according to the labs) are below 9. Mine are at 77. So, yes, that is quite an issue. She has started me on the lowest dose of Synthroid. I've been on it for the two weeks, and know it take awhile until I see results.

However, in the meantime, I am feeling like (pardon the expression) like hell. Sure, my hair is falling out, I am dry skinned, but that pales in comparison to some other things.

Here is what I need some help with from the community of those who have 'been there'. First, I feel like hell most often in the AM (even though I sleep 8 or more hours a night). I ache, I am very physically tired. It takes me, on most bad days, to feel okay about 1 or 2pm. So, is this normal? Is this because I take the meds first thing and the result is that it takes hours to get into my system? Or what? And I really don't want to have to take Advil everyday. Anyone have any ideas to help ease these pains?

Next - I feel like there is something in my throat and I don't want anything near my collar bone. I wore a shirt that sat just below the collar bone and it drove me so crazy I had to change shirts. Again, any advice to help ease this one is appreciated.

Lastly - the weight gain. I eat mostly vegetarian and healthy, but know I need to exercise. That is the hard part. I hurt, so I don't want to move, then I'm upset because I want to exercise, but even when I do, I'm so out of breath, it's crazy! I used to be a runner, and this is just killing me.

So, anyone have any advice?

Thanks in advance!

8 Replies

oldestnewest
  • Welcome to the forum, Ghostgirl.

    The Synthroid will take 7/10 days to be absorbed before it starts working to raise your FT3 which is the active hormone which makes us hypothyroid when low. You might feel a little improvement in some symptoms but realistically there won't be much improvement until you have been optimally dosed for a few weeks as symptoms lag behind good biochemistry. You need to pace yourself and rest when necessary. There's no point in trying to exercise and push through the fatigue and pain until your symptoms improve.

    You should have a blood test 6-8 weeks after starting Synthroid as you will probably need a dose increase. Thereafter bloods should be done 8 weeks after every dose adjustment. Leave 24 hours between last dose and blood draw to avoid skewing the results with a false peak from the medication.

    You can take Synthroid any time of day but be consistent and it should be taken on an empty stomach one hour before or two hourse after food and drink for maximum absorption and uptake, and 2 hours away from other medication and supplements and 4 hours away from iron, vitamin D, calcium and oestrogen.

    Most of your aches are probably due to hypothyroidism but low ferritin, vitamin D, B12 and folate can aso cause musculoskeletal pain, fatigue and low mood and are common in hypothyroid patients. Ask for blood tests and post the results in a new question and members will advise whether you need to supplement. Vegetarians are usually low in B12 and need to supplement because B12 can only be obtained from meat, fish and eggs and isn't available from plant foods. Don't supplement prior to testing as it skew the results and you need a baseline result.

    Many members have found a gluten_free diet to be helpful in managing autoimmune thyroid attacks (Hashimotos) and reducing antibodies and it can help with reducing weight too

    thyroiduk.org.uk/tuk/about_...

    thyroiduk.org.uk/tuk/about_...

  • Thanks so much for the response! Yes, my doctor did say to take the meds on an empty stomach then nothing but water for an hour. She never mentioned the estrogen. . . good thought! I usually take B12, but now it seems even that isn't helping. I'm not opposed to eating meat (we eat fish , eggs. Chicken only rarely.) but have found I do better with my weight management if I eat less meat.

    I forgot to post - but I am allergic to wheat and soy. So, this is very interesting to me to see that the gluten-free diet is recommended!

    Again, thanks! I need all the help I can get!

  • I also forgot to mention (sorry!) that my white blood count has been elevated for months (now we know why), and so has my cortisol. However, the doctor feels the cortisol is more due to stress . . . so that one is tabled for now.

  • Ghostgirl, There is a school of thought that autoimmune diseases start in the gut and gluten can be an antagonist. If g-f doesn't help after 8 weeks you may as well reintroduce it as there's no point in adopting a restrictive diet that doesn't improve things.

    Soy is very thyroid unfriendly and members are advised to avoid all forms of soy except fermented soy.

    You'll struggle to lose weight until your thyroid meds are optimal so don't go starving yourself, in fact that's the worst thing to do as your body will hang onto fat if it thinks its in starvation mode. Once your metabolism is working properly you will be able to exercise to lose weight.

  • Lump in throat could be swollen thyroid that will hopefully be less painful once you are optimally medicated.

    It is hard to be patient when you feel so unwell but you really need to listen to your poor body and rest in order for healing to start. Remember you felt well once and are now back on that path to that place. Good luck Ghostgirl.

  • If your cortisol levels are high that wil explain the hypoglycaemia. Cortisol is involved in blood sugar management. Have you had a 24hr saliva adrenal test? It would be good to see what your cortisol levels are doing during the day. It would also be good to see your DHEA levels. If you do gave adrenal issues that will complicate your treatment with synthroid and you may end up feeling much worse. If you look in the leaflet in the medication box it advises not to take if you have adrenal issues.

    Check out stopthethyroidmadness.com/d...

    Good luck

  • I agree with that. If you also have fatigue in the morning, it's possible that your cortisol is low in the morning and high in the evening. Adrenal problems should have been tested and treated before they put you on Levo, because you won't even be able to use the Levo if you Don't have enough cortisol.

    Whatever you do, Don't force yourself to exercise. Exercising uses up your T3, and you say you haven't got enough to begin with. If you exercise it will make you more hypo and put on more weight - it will NOT help you lose weight at the moment. Nothing more than walking and swimming until your levels are optimised.

  • Thank you all for your advice! I know I have a LOT to learn and this is going to be a long journey with lots of changes. One step at a time. :-)

You may also like...